Management of Chemotherapy-Induced Nausea and Vomiting - Episode 1
Prevalence and Pathophysiology of Chemo-Induced Nausea & Vomiting
In this series, Bhavesh Shah, RPh, BCOP and Dr. Katharine Lin, PharmD, BCOP provide an in-depth understanding of chemo-induced nausea & vomiting (CINV) and share some common practices for patient management. In this episdoe, Bhavesh Shah, RPh, BCOP, and Katherine Lin, PharmD, BCOP, review the prevalence and pathophysiology of chemotherapy-induced nausea and vomiting.
Bhavesh Shah, RPh, BCOP: Hello, everyone, and welcome to this Pharmacy Times® Peers and Perspectives® discussion titled “Management of Chemotherapy-Induced Nausea and Vomiting.”
I am Bhavesh Shah, the senior director of the hematology-oncology pharmacy at Boston Medical Center in Boston, Massachusetts.
With various cancers being treated with chemotherapy, patients experience chemotherapy-induced nausea and vomiting [CINV]. It’s important to properly manage CINV caused by various pathways and neurotransmitters. New therapeutic agents have emerged for the management of CINV, thus leading to changes in the national guideline recommendations. It is important that we manage patients based on individualized therapy.
Today, to discuss the best management practices, I’m joined by Katharine Lin, the oncology clinical program manager at PANTHERx Rare in Pittsburgh, Pennsylvania.
Thank you for joining us. Let’s begin.
As we know, worldwide about 4 million patients get cancer therapies on an annual basis. If they don’t receive the proper treatment, about 70% to 80% of patients will actually have chemotherapy-induced nausea and vomiting. In our institution, we actually did a baseline assessment of how we manage immunotherapy patients. We noticed that about 60% of patients were still having chemotherapy-induced nausea and vomiting. This is pretty highly prevalent with all the agents that we have available in our pipeline. There’s definitely a significant issue with chemotherapy, and there’s nausea and vomiting. I think that there’s definitely more education that we can do around this type of management. Katharine, would you talk about the pathophysiology of CINV, from your perspective?
Katherine Lin, PharmD, BCOP: Sure, Bhavesh. We know the pathophysiology of CINV is a complex, multifactorial process. It really depends on different communication between different neurotransmitters and their receptors in the GI [gastrointestinal] tract and in the CNS [central nervous system]. The main neurotransmitters we think of—serotonin, 5-HT3 and its receptor, substance-P and its receptor neurokinin-1, and dopamine—are the integral pivotal neurotransmitters that are involved in these processes, and they each kind of play different roles.
When we think about the pathophysiology of CINV, there are really 2 mechanisms, or 2 pathways. There’s a peripheral pathway that originates in the GI tract, and there’s also a central pathway in the brain. When you think about the peripheral pathway, it’s really driven by serotonin; whereas the central pathway is kind of driven by substance-P. We think the peripheral pathway is mediated by serotonin. What happens is you have chemotherapy exposure to the cell and the enterochromaffin cells in the GI tract release serotonin. Serotonin then binds to its receptor on the vagal afferents, and it sends a signal into the brain, and it sends it to the emetic center.
What happens is you have this emetics center. It’s located in the brain stem, and it’s kind of gathering information from lots of different places. It takes all this information, and it consolidates it and sends a message out through the efferent cells back to the abdomen—the abdominal muscles, the stomach—and it coordinates emesis.
We know that substance-P is the main neurotransmitter involved with delayed nausea and vomiting. Substance-P is more centrally mediated. Substance-P is located in the periphery. It’s also located in the CNS. It can directly stimulate the neurokinin receptor in the chemotherapy trigger zone and also through different pathways that coordinate into this emetic center, and it causes more delayed nausea and vomiting.
Bhavesh Shah, RPh, BCOP: That’s great. Thank you for that excellent summary of the pathophysiology. I think that what I can add to that is that we’ve always been fascinated with so many different neuro receptors that are out there. Initially, when we did studies, we identified that there were certain drugs that actually have multiple receptors that it can bind to, such as olanzapine, which actually has dopamine and 5-HT3 receptors. So it would really be amazing to actually have an agent that has multiple receptors that it hits.
The other thing that I have been interested in is the enterochromaffin cells that you had mentioned in the GI tract, which is sometimes overlooked by a lot of providers. They sometimes prefer IV [intravenous] versus oral, where we know that oral, actually IV will bypass the GI metabolism. So you’re maybe not actually benefiting the patients completely. It’s important to understand that there are GI tract enterochromaffin cells that you can also hit with oral drugs that hit 5-HT3 receptors. Dopamine is something that we’ve been very, very accustomed to for a long time. It’s been available for over 50 years, and I would say that initially that was the only type of drug that we actually had, right? Because of the adverse effects, I don’t think many of them are favored these days, especially with having 5-HT3s and NK-1 receptors. You know, there is limited use of dopamine receptor antagonists; but there’s also the opioid receptors, cannabinoid receptors, and histamine receptors that we also know have some role into pathophysiology of nausea and vomiting for chemotherapy-induced patients.